respiratory depression w. diazepam or alcohol

Discussion in 'Therapy and Medication' started by plates, May 1, 2010.

  1. plates

    plates Well-Known Member

    Is it okay to have laboured breathing and sedation to the point where it's difficult to move your body in any way when taking 10mg diazepam gradually over 24 hours? After I woke up from 'sleep' this happened a few weeks ago.

    I talked to my psychiatrist and she was evading my questions a lot; firstly, saying I should take it gradually (I repeatedly said I did so), then saying it was my asthma (that she had no clue about but I told her it wasn't, I get the same effect with a bit of liquor when I'm not agitated) then finally agreeing that I should take 8mg rather than 10mg the next time I'm that unwell. The other thing she said is that 10mg wouldn't have that effect on me. I told her I'm sensitive to medication and alcohol, another tranquiliser.

    What do you think? It's respiratory depression isn't it? And I get it with alcohol too, 2 shots of liquor when I'm relaxed and I can get a similar effect.
     
  2. IV2010

    IV2010 Well-Known Member

    I took diazepam once only and i came out in a red rash and could hardly breath...very scary....I now have to tell all medics that I am allergic to it....
    I urge you to go to your Gp and discuss it with him if your psych won't listen....
     
  3. plates

    plates Well-Known Member

    Thanks for your thoughts- a red rash and not breathing sounds like a bad allergic reaction. I'm glad you got it sorted out and you know you can't touch the stuff and the relevant people know.

    I could try with my GP. Usually when I tell medics about reactions to psych medication it's all to do with 'anxiety' or something psychosomatic. But I'll see how it goes. It's a good idea, and I know my psych was talking BS. Not only that my advocate was supporting her which I didn't understand as he says similar things about anti-psychotics not suiting people, so why not benzodiazapines?
     
  4. IV2010

    IV2010 Well-Known Member

    if it affects your breathing and worries you then you need be heard..good luck..let us know how you go...
     
  5. SaidDave

    SaidDave Banned Member

    That sounds like overdose. Did you just start on valium?
     
  6. plates

    plates Well-Known Member

    No, I was prescribed it after my hospital admission in august, 2mg 6 times a day PRN. I never needed that dose, nor did I take it often, only when I knew I was getting unmanagable again. I'd only take 2mg and it'd do it's work.

    Lately, I needed to take 10mg, but very gradually over 24 hours. This was suggested to me instead of doing what I did previously which was drink 1/2 bottle gin neat to sedate myself. I got that effect with diazepam, but not with the alcohol that previous day, mainly cos I dunno...I was really agitated?

    I know it sounds like an OD doesn't it? But the psych didn't listen...they never do when it concerns what psych medication does, it's "That dose wouldn't do that to you!" Or 100 other excuses, even after I point out that I am slightly built and sensitive to medication, prescribed/ not prescribed.
     
  7. SaidDave

    SaidDave Banned Member

    You should get a different doctor. The withdrawal from benzos can be horrible. That's too long to be on a benzo.
     
  8. plates

    plates Well-Known Member

    I haven't been on it since August. I take it when I'm in crisis. Which is not often as I manage well. I know, I've heard the withdrawal from benzos are terrible, even on a small dose.